Isolated fourth cranial nerve palsy in a patient treated with pembrolizumab: a case report

Read full text
Authors: Matteo Baldi, Sofia Pischedda, Maria Musolino, Michele Iester, Aldo Vagge
Cited by: 1
References: 13

Abstract

Introduction: Pembrolizumab is widely used in melanoma treatment and may rarely be associated with neuro-ophthalmic immune-related adverse events. Isolated ocular motor nerve palsies are exceptional. Methods: We report a 76-year-old man who presented with sudden vertical binocular diplopia six weeks after starting adjuvant pembrolizumab following resection of cutaneous melanoma. A comprehensive neurological, ophthalmological, laboratory, and neuroimaging assessment was performed. Results: Ocular motility examination revealed an isolated right superior oblique palsy. Brain and orbital MRI showed no abnormalities. Serum creatine kinase was elevated, without clinical evidence of myocarditis or generalized myopathy. After discontinuation of pembrolizumab and initiation of low-dose corticosteroids, diplopia progressively resolved and creatine kinase levels normalized. Discussion: This case describes a rare isolated fourth cranial nerve palsy temporally associated with pembrolizumab, highlighting the importance of considering uncommon neuro-ophthalmic presentations during immune checkpoint inhibitor therapy.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Brain Metastases and Treatment Autoimmune Neurological Disorders and Treatments

Publication details

Journal / source
Strabismus
Publisher
Informa UK Limited
Volume
34
Issue
3
Pages
450–453
Publication date
8 April 2026
Language
EN